“Brown Crack” Cocaine Mixed with multiple other substances found in Hay River

News Type: 
Advisories

HAY RIVER – June 5, 2024 – The detection of “brown crack” cocaine mixed with multiple other substances including fentanyl, fentanyl analogues (norfentanyl), methamphetamine and benzodiazepine found in Hay River has prompted the Chief Public Health Officer (CPHO) to issue a public health advisory warning the public about the dangers associated with the illegal drug supply.

Though Hay River has had ongoing detection of benzodiazepine and fentanyl in other drugs the addition of methamphetamine is novel.  Anecdotally the CPHO has received information that methamphetamines such as crystal meth has been gaining use in the Hay River community. This would be the first time that we can confirm through toxicology that crack cocaine is being mixed with methamphetamines.

Individuals consuming illicit drugs need to be aware that their supply may be contaminated with synthetic stimulants (uppers) such as methamphetamine, opioids such as fentanyl and carfentanil, and benzodiazepines (downers) such as alprazolam (a medication used for anxiety and/or panic disorders). This may cause the effects of the drug to last longer or be more potent, and naloxone will not be as effective. 

Remember to start low, go slow and let someone know if you are using illicit substances.

Although naloxone will not stop effects of a benzodiazepine overdose, it should be used if person is showing signs of overdose as it may reverse effects when opioids are also consumed. Naloxone kits are still available here. Note you may need to use several doses of naloxone if opioids and benzodiazepines are mixed.

If you suspect an overdose, call 911 or your local health centre. The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. Stay with the person until help arrives.  

Individuals who wish to ween off of illicit drugs may find it more difficult due to the addition of additional substances such as methamphetamines or opioids in their supply.  Please call 811 or visit your local health centre if you are looking for help to reduce or stop using illicit substances safely. 

Please be advised that this Advisory is issued for precautionary reasons only. There have been no additional deaths associated with illicit drug contamination reported in the NWT.

 

For more information contact:

Umesh Sutendra
A/Manager Communications
Health and Social Services
Umesh_Sutendra@gov.nt.ca